Stimulants Do Not Cause Tics
A new study conducted by Yale researchers indicates that stimulant medications used to treat ADHD do not cause or exacerbate tics, as previously thought.
September 10, 2015
Further evidence has been found to support the conclusion that stimulant medications commonly used to treat ADHD — including Adderall, Vyvanse, and Concerta — do not trigger tics in children or make existing tics worse.
A new study, published in the Journal of the American Academy of Child and Adolescent Psychiatry, counters an FDA warning that has been on stimulant medications since 1983, indicating that children with a history of tics or Tourette syndrome should avoid them. This warning was based on a few studies done in the late ‘70s and early ‘80s that found a link between tics and the use of stimulant medications. The warning remained, even though several more recent studies indicated that the earlier results were flawed.
This new study, which meta-analyzed 22 previous studies in the PubMed database, found that, overall, tics started or were worsened with stimulants only 5.7 percent of the time, compared to 6.5 percent of the time with placebos. Since the placebos could not reasonably cause the tics either, the researchers concluded that the tics were likely coincidental or caused by stress. The rates held true even when researchers controlled for the specific type of stimulant, and whether the medication was long-acting or short-acting.
These results bode well for families with a history of tics who were hesitant to start their child on medication, or parents of children with existing tics who worried about balancing ADHD treatment with tic treatment. Since concurrent tics appear to be coincidental, researchers say, parents can confidently continue on whatever course of ADHD treatment seems to help their child the most.
“Removing the stimulant [because of a tic] is not the answer,” said Larry Brown, M.D., a neurologist who helped draft the 2011 AAP Clinical Practice Guidelines for ADHD. “Whatever else triggered the tics, the child does not need the additional challenge of lessening [his or her] ability to attend successfully in the classroom or on other tasks.”
Updated on June 28, 2017